Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 56, NWS Jackson, KY

June 5, 2007Clay County, Leslie County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 5, 2007, 6:20 PM EDT for Clay County, Leslie County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2007, 6:20 PM EDT (22:20 UTC)
Expired
Jun 5, 2007, 7:10 PM EDT
In force
50 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Clay County, KY, Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:47 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:38 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 5, 3:38 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT TUE JUN 5 2007

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...UPDATED

CONVECTION HAS QUICKLY FIRED OVER THE AREA THIS AFTERNOON. UNDER
SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR MUCH OF OUR CWA...EXCEPT FOR
AREAS NEAR THE WEST VIRGINIA BORDER. MUCAPES HAVE DECREASE TO
1000-1500 J/KG OVER MUCH OF THE AREA...WITH LI/S RANGING FROM -1 IN
THE EAST...TO -5 OVER CENTRAL KY. INITIAL BATCH OF CONVECTION WILL
CONTINUE MOVING ESE ACROSS THE AREA. A COLD FRONT AND H5 TROF WILL
SWING THROUGH THE AREA THIS EVENING...BRINGING ANOTHER BATCH OF
CONVECTION OVER THE AREA. ACTIVITY SHOULD BEGIN TO WIND DOWN THOUGH
AFTER SUNSET. TAPERED POPS DOWN TO ACCOUNT FOR THIS. SOME FOG SHOULD
BEGIN TO DEVELOP OVERNIGHT TONIGHT. SOUNDINGS INDICATE FAVORABLE
CONDITIONS FOR SOME LOCALLY DENSE FOG...ESPECIALLY IN VALLEYS AND
AREAS THAT RECEIVE RAIN TODAY. PRECIP SHOULD END BEFORE 9Z. DRY AIR
AND HIGH PRESSURE MOVES OVER THE AREA WEDNESDAY...RETURNING THE
MOSTLY SUNNY SKIES TO THE AREA. CLOUDS WILL INCREASE A LITTLE LATER
WEDNESDAY NIGHT AND THURSDAY AS A GOOD PUSH OF WARM 850 AIR MOVES
OVER THE AREA. WENT WITH WARMER MOS THROUGH THE PERIOD.

.LONG TERM.../FRIDAY THROUGH TUESDAY/...UPDATED

MODELS HAVE MADE A SHIFT TO A WEAKER H5 HIGH OVER THE SOUTHEASTERN
UNITED STATES OVER THE WEEKEND. THIS WILL ALLOW FOR A COLD FRONT TO
MOVE ACROSS THE AREA ON FRIDAY INTO FRIDAY EVENING. AFTER THAT...HIGH
PRESSURE BUILD IN FOR SATURDAY INTO SUNDAY. TEMPS WILL NOT BE QUITE
AS WARM AS ONCE FORECASTED THOUGH...MAINLY TOPPING OUT IN THE MID TO
UPPER 80S. THE FRONT WILL STALL TO OUR SOUTH OVER THE WEEKEND...THEN
BEGIN TO RETURN NORTH AS A WARM FRONT MONDAY AND TUESDAY...BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS BACK TO THE AREA. GENERALLY SIDED
CLOSER TO THE ECMWF AND HPC MANUAL PROGS FOR THE EXTENDED.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS THE AREA THIS AFTERNOON.
THESE MAY HIT SOME OF THE TAF SITES...ESPECIALLY JKL...THIS
AFTERNOON. THE SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY WIND DOWN
AFTER SUNSET. AREAS OF FOG WILL DEVELOP OVERNIGHT...AND PRODUCING IFR
VIS AT LOZ AND SME...WITH MVFR AT JKL. SOME VALLEY LOCATIONS WILL
ALSO LIKELY SEE SOME DENSE FOG OVERNIGHT. OTHERWISE...EXPECT VFR
CONDITIONS ON WEDNESDAY AS HIGH PRESSURE BUILDS OVER THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WJM
LONG TERM...WJM
AVIATION...WJM
Hazardous weather outlook, Jun 5, 3:58 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT TUE JUN 5 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-
111>118-061100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-MAGOFFIN-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-LETCHER-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG
358 PM EDT TUE JUN 5 2007

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY DOWNPOURS WILL
ALSO BE POSSIBLE. ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE AFTER
MIDNIGHT.

AREAS OF FOG ARE EXPECTED TO DEVELOP OVERNIGHT. SOME OF THE FOG MAY
BE LOCALLY DENSE...REDUCING VISIBILITIES TO AROUND A QUARTER OF A
MILE AT TIMES...ESPECIALLY IN AREAS THAT RECEIVED RAIN TODAY...AND
ALSO IN RIVER VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY NIGHT.
THUNDERSTORMS ARE ALSO POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN JACKSON THIS EVENING.

KYZ107-110-119-120-061100-
JOHNSON-FLOYD-MARTIN-PIKE-
INCLUDING THE CITIES OF...PAINTSVILLE...PRESTONSBURG...INEZ...
PIKEVILLE
358 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME STORMS
MAY CONTAIN SMALL HAIL...GUSTY WINDS...AND HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS WILL STILL BE POSSIBLE AFTER MIDNIGHT.

AREAS OF FOG ARE EXPECTED TO DEVELOP OVERNIGHT. SOME OF THE FOG MAY
BE LOCALLY DENSE...REDUCING VISIBILITIES TO AROUND A QUARTER OF A
MILE AT TIMES...ESPECIALLY IN AREAS THAT RECEIVED RAIN TODAY...AND
ALSO IN RIVER VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY NIGHT.
THUNDERSTORMS ARE ALSO POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL OR STRONG WINDS TO THE
NATIONAL WEATHER SERVICE IN JACKSON THIS EVENING.

WJM

In the hours before

Special weather statement, Jun 5, 5:39 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
539 PM EDT TUE JUN 5 2007

KYZ058-059-069-052245-
POWELL-ESTILL-JACKSON-
539 PM EDT TUE JUN 5 2007

...A STRONG THUNDERSTORM TO AFFECT POWELL AND ESTILL AND NORTHWESTERN
JACKSON COUNTIES THROUGH 645 PM EDT THIS EVENING...

AT 539 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
HARRIS FERRY...MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR HARRIS FERRY AROUND 545 PM EDT...PALMER
AROUND 550 PM EDT...FOX AROUND 555 PM EDT...SANDHILL AROUND 600 PM
EDT...AND NORTH IRVINE AROUND 605 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jun 5, 5:50 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
550 PM EDT TUE JUN 5 2007

KYZ113-115-117-052230-
KNOTT-PERRY-LESLIE-
550 PM EDT TUE JUN 5 2007

...A LINE OF STRONG THUNDERSTORMS TO AFFECT KNOTT AND EASTERN PERRY
AND LESLIE COUNTIES THROUGH 630 PM EDT THIS EVENING...

AT 550 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MOUSIE TO AVAWAM TO 10 MILES SOUTHWEST OF BOBS FORK...
MOVING SOUTHEAST AT 35 MPH.

THE STORMS WILL BE NEAR WISCOAL AROUND 555 PM EDT...VIPER AROUND 600
PM EDT...REDFOX AROUND 605 PM EDT...YEADDISS AROUND 610 PM EDT...AND
SPRUCE PINE AROUND 615 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Local storm report, Jun 5, 5:55 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             MANCHESTER              37.15N 83.77W
06/05/2007  M0.88 INCH       CLAY               KY   EMERGENCY MNGR

            NICKEL SIZED HAIL FELL FOR OVER 5 MINUTES IN DOWNTOWN
            MANCHESTER.

&&

DUSTY
Local storm report, Jun 5, 6:06 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
606 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 NW IRVINE             37.75N 84.03W
06/05/2007  E1.00 INCH       ESTILL             KY   TRAINED SPOTTER

&&

DUSTY
Special weather statement, Jun 5, 6:10 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
610 PM EDT TUE JUN 5 2007

KYZ058-111-112-114-052245-
ESTILL-LEE-BREATHITT-OWSLEY-
610 PM EDT TUE JUN 5 2007

...A LINE OF STRONG THUNDERSTORMS TO AFFECT EASTERN ESTILL AND LEE
AND WESTERN BREATHITT AND OWSLEY COUNTIES THROUGH 645 PM EDT THIS
EVENING...

AT 610 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR COW CREEK...
MOVING SOUTHEAST AT 40 MPH.

THIS STORM WILL BE NEAR WHYNOT AROUND 615 PM EDT...MOUNT OLIVE AROUND
620 PM EDT...ST. HELENS AROUND 625 PM EDT...TALLEGA AROUND 630 PM
EDT...AND ATHOL AROUND 635 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Local storm report, Jun 5, 6:11 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
611 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             LONDON                  37.13N 84.08W
06/05/2007  M0.75 INCH       LAUREL             KY   TRAINED SPOTTER

&&

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:34 PM EDTSevere Thunderstorm WarningJKLBreathitt, Wolfe26 min
Jun 5, 2:01 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery44 min
Jun 5, 2:58 PM EDTSevere Thunderstorm WarningJKLElliott32 min
Jun 5, 3:18 PM EDTSevere Thunderstorm WarningJKLMorgan27 min
Jun 5, 3:24 PM EDTSevere Thunderstorm WarningJKLBreathitt, Wolfe36 min
Jun 5, 3:34 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin41 min
Jun 5, 4:02 PM EDTSevere Thunderstorm WarningJKLRockcastle28 min
Jun 5, 4:11 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin34 min
Jun 5, 4:45 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike45 min
Jun 5, 4:50 PM EDTSevere Thunderstorm WarningJKLJackson25 min
Jun 5, 4:53 PM EDTSevere Thunderstorm WarningJKLLaurel, Rockcastle52 min
Jun 5, 5:31 PM EDTSevere Thunderstorm WarningJKLClay44 min
Jun 5, 5:41 PM EDTSevere Thunderstorm WarningJKLLaurel, Rockcastle49 min
Jun 5, 5:43 PM EDTSevere Thunderstorm WarningJKLEstill47 min
Jun 5, 5:59 PM EDTSevere Thunderstorm WarningJKLJackson46 min
Jun 5, 6:07 PM EDTSevere Thunderstorm WarningJKLKnott, Letcher, Perry38 min
Jun 5, 6:12 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley63 min
Jun 5, 6:27 PM EDTSevere Thunderstorm WarningJKLWolfe33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.